Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


low platelets
Nov 2, 2008

I'm female african american, 51 years, type 2 diabetic and dependent on insulin 2x's a day and metaformin and I'm menopausing (no cycle for 6 months). Also have had guillian barre syndrome. I also take blood pressure medication. I have been hiv pos. CD4 571 and 6600 viral load. Platelets 80. I thought I was in a good place with my hiv. But the specialist that I see and with my medical history believes that it is time to take meds. She was extremely concerned with the rapid drop in my platelets. I did not want to go on meds. But decided I wanted to do whatever it took to stay healthy. I was prescribed combivir and isentress. No side effects yet after 2 weeks. Other than not being able to come off drugs. I know this is after the fact. Have I caused myself harm? I regret not asking for other options. I feel so stupid.

Response from Dr. Holodniy

Your case is complex. Setting aside the platelet issue, if you were to look at just the CD4 count and viral load, most HIV experts would have said you could wait in terms of starting treatment. The diabetes throws another wrench in because there are some HIV drugs that could make the diabetes worse, or when the HIV drugs are combined with some diabetes drugs affect your kidneys. Now to the platelets. HIV infection can certainly affect the platelet count. If the platelet count gets too low (say below 10,000) it can result in bleeding problems. you don't indicate what your platelet counts were before and so what the trend has been. I assume you mean 80,000 when you state your count is 80. There are also many causes of low platelets, HIV infection being just one of them. So it is always important to rule out other causes. In many people with HIV-associated low platelets, starting HIV treatment can correct the problem. In some, it may not, and so other treatments may have to be used. But using those treatments occurs when the platelet count is much lower than yours. Bottom line, it's understandable why your doctor started. Other specialists may have waited.



Previous
CD4 & VL shortly after acute infection
Next
three sets of exams

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement